Dear An: One of the possible side effects of Seroquel XR is missed menstrual periods. It is also noted that bilateral nipple discharge can also be a side effect.
Most of the newer medications in this class are supposed to cause less effects on the pituitary gland. The pituitary gland is the source of prolactin (hormone of lactation). An elevated prolactin level can prompt both nipple discharge and interfere with ovulations.
You did absolutely the right thing in checking for pregnancy first. Now I would urge you to let your psych provider know that you have missed a cycle. Most likely you will be advised to continue on the medication as prescribed as this is a known side effect.
There are a number of other drugs which have this elevated prolactin effect. I remember seeing a woman referred for rule out menopause. She wasn't menopausal, her newer psych med caused an unanticipated elevated prolactin level.
Lastly, there are MANY other causes for missing an ovulation and a period including: thyroid problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, money worries), increased body weight, anorexia, rotating shifts at work, etc. Any of these could be the culprit as well.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.